1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

panicked over blood glucose of 4.9

Discussion in 'Ask A Question' started by andy_hull, Jan 7, 2010.

  1. rosie1508

    rosie1508 Type 1 · Newbie

    Messages:
    3
    Likes Received:
    0
    Trophy Points:
    21
    i remember when i was first diagnosed my bloods were at 43 but i am now round about 7
    my first hypo was the day i was moving and i just felt so weird so i tested my blood and it was 3.2 i found a mars bar sat down ate it with a drink of juice within a half hour i retested and my bloods were back to normal i swear by mars bars they have always helped me try it
     
  2. Vancleak

    Vancleak Type 2 · Member

    Messages:
    5
    Likes Received:
    0
    Trophy Points:
    41
    I unfortunatly stay in the 7-12 bg area as I cannot get on with the Glictizides in any form so just take 5 Metformin a day, so any drop of my bg below 5 makes me feel horrible! when in hospital recently I had to starve for 6 hours before a procedure which meant I was down to 4.9 then 4.6 befre they started to knock me out. In the recouvery room it dropped to 4.1 then 3.8 by which time I was away with the fairys!!! they stuffed some soft glucose into my mouth & I gradualy recouvered after a few hours & a beef sandwich to be able to go home. It is not a reaction I want to repeat!! so always carry glucose tablets even when dog walking or shopping! So do not panic it willbe ok it just takes a few hours to recouver.
     
  3. suzyl100

    suzyl100 · Member

    Messages:
    10
    Likes Received:
    0
    Trophy Points:
    21
    I am T1 and went on a DAFNE course. Told us 4 is the floor and 5 to drive. I always stick with this and test before I drive. I keep a bag of fruit jellies from asda in the car as they are nearly 5g carbs each. Much easier to eat than glucose tabs. Also jelly babies work. We were also to told to have a 200ml carton of orange juice - not sugar free as this is quite handy to have. Have had diabetes for nearly 40 years and never have a severe hypo. Lowest one was 1.9 but was okay. :)
     
  4. cugila

    cugila · Master

    Messages:
    10,272
    Likes Received:
    98
    Trophy Points:
    118

    Welcome to the Forum.

    3.2 is a mild hypo, so wouldn't have needed much to bring you back up. It would have been the juice which would be a fast acting carbohydrate which had the most effect.

    The Mars Bar is the old school advice, that has been superceded and is not now recommended. It would just stabilise your levels after them being raised by the juice. The recommended treatment for any hypo is fast acting carbs until the levels are more normal, test every 15 mins until that is achieved then a small carby snack, possibly a Mars Bar or a sandwich.

    A Mars Bar should never be considered hypo treatment in the first instance, and certainly not if you or anybody else is having a severe hypo.
     
  5. Debloubed

    Debloubed Type 1 · Well-Known Member

    Messages:
    828
    Likes Received:
    126
    Trophy Points:
    83
    Fab advice on these posts so far but does anyone else correct hypo's with quick acting (glucotabs, Jelly babies, whatever your poison is!) and then wait before having longer acting carbs? I was advised on my DAFNE course to correct with quick acting then wait 10-15 mins, re-test to make sure it was working, if it wasn't, take another correction type food (15g quick acting carbs = 5 jelly babies) and if it was, then take the longer acting carbs. The thinking behind his is to allow the quick acting to work before ingesting longer acting carbs which can slow the quick acting?! It does actually make sense and I use the method and find it works, just wondered if anyone else did?
     
  6. noblehead

    noblehead Type 1 · Guru
    Retired Moderator

    Messages:
    23,618
    Likes Received:
    19,618
    Trophy Points:
    278
    Hi Debloubed,

    I was told exactly the same on my DAFNE course. When at home I use 3 gluco-tabs then put a slice of bread in to toast. The slow-acting carbs are to stabilise blood levels. It is only in the last 12 months that I feel confident treating my hypo's without the dreaded post-hypo spikes.

    Nigel
     
  7. cugila

    cugila · Master

    Messages:
    10,272
    Likes Received:
    98
    Trophy Points:
    118
    Hi DB.

    I always use the method you describe. That is what is recommended. I keep posting all over the shop about it but there is always somebody who hasnt had that method explained to them.

    If I didn't check every 15 mins then I have sometimes overdone it and ended up way too high and started a rollercoaster effect......low.....high....low....not recommended at all. I don't do that anymore ! Just sufficient fast acting such as Gluco Tabs/Jelly Babies etc to normalise....only then as you say eat something slow acting. Stabilise those levels. Simple really. :D
     
  8. caitycakes1

    caitycakes1 · Well-Known Member

    Messages:
    154
    Likes Received:
    5
    Trophy Points:
    38
    Jopar

    If you read my post you will see quite clearly that I am not recommending non treatment of a bg at 3.2. I was simply pointing out that for me 3.2 is not a panick situation as it was in the earlier days. As for protein allowing you to continue to drop, I'm afraid that's not the case for me. I have to be careful how much protein I eat. Protein still converts to glucose albeit at a much lower and slower rate. My post was simply a comment on my own experience not a reccomendation on how to treat low bg.

    caitycakes
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook